Critical Care Medicine-Hematologic and Oncologic Disorders>>>>>Solid Tumors
Question 5#

A 47-year-old man with recent diagnosis of pheochromocytoma is admitted to the ICU for management of hypertensive crisis. A radial arterial catheter is placed, and the patient is started on sodium nitroprusside with goal systolic blood pressure of 140 to 160 mm Hg. During rounds on the second day following ICU day, the bedside nurse notifies you that the patient’s blood pressure has been progressively increasing despite up titration of the nitroprusside infusion. On examination, the patient is complaining of headache and appears anxious and confused. His skin is flushed and he is tachycardic and hypertensive. The sodium nitroprusside is discontinued, oxygen administered, and a nicardipine infusion is started.

What is the most appropriate to administer for treatment of this patient? 

A. Silver nitrate
B. Sodium thiosulfate
C. Methylene blue therapy
D. Fenoldopam

Correct Answer is D

Comment:

Correct Answer: D

Sodium nitroprusside interacts with oxyhemoglobin and releases cyanide, methemoglobin, and nitric oxide. Prolonged infusions of sodium nitroprusside or doses exceeding 2 µg/kg/min increase the risk of cyanide toxicity as cyanide avidly binds ferric iron of cytochrome oxidase, inhibiting oxidative phosphorylation and leading to anaerobic metabolism and lactic acidosis. The patient in this scenario has developed tachyphylaxis to sodium nitroprusside, which is a sign of cyanide toxicity. Sodium nitroprusside should be promptly discontinued and therapy with sodium thiosulfate initiated. 

Addition of a fenoldopam infusion to the nicardipine infusion may help to control the patient’s blood pressure but will not fix the underlying cyanide toxicity (choice D is wrong). Methylene blue is the therapeutic agent of choice for management of methemoglobinemia, which can develop in association with nitroprusside or nitroglycerine infusion. However, the patient in this scenario suffers from cyanide toxicity not methemoglobinemia (choice C is incorrect).

Silver nitrate is an inorganic chemical with antiseptic activity. It also is used as a cauterizing or sclerosing agent. It is not a treatment for cyanide poisoning (choice A is incorrect).

References:

  1. Lockwood A. Sodium nitroprusside associated cyanide toxicity in adult patients – fact or fiction? A critical review of the evidence and clinical relevance. Open Access J Clin Trials. 2010;2010:133-148.
  2. Friederich JA, Butterworth JFIV. Sodium nitroprusside: twenty years and counting. Anesth Analg. 1995;81:152-162.
  3. Hottinger DG, Beebe DS, Kozhimannil T, Prielipp RC, Belani KG. Sodium nitroprusside in 2014: a clinical concepts review. J Anaesthesiol Clin Pharmacol. 2014;30:462-471.